Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 628, NWS Norman, OK

October 12, 2001Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 12, 2001, 4:01 PM CDT for Archer County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 12, 2001, 4:01 PM CDT (21:01 UTC)
Expired
Oct 12, 2001, 4:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Archer County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS54 KOUN 122102
SVROKC
TXC009-122145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT FRI OCT 12 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 445 PM CDT

* AT 401 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5     
  MILES SOUTHWEST OF LAKESIDE CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3382 9864 3374 9861 3377 9842 3384 9843

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:45 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 12, 3:45 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI OCT 12 2001

COLD FRONT MAKING ITS WAY INTO NORTHWEST PARTS OF FA THIS AFTERNOON
WITH TROUGH/DRYLINE PUSHING INTO WESTERN AND SOUTHWESTERN ZONES.
ETA/KF SUGGEST THAT STORMS WILL INITIATE IN NORTH/SOUTH LINE ALONG
TROUGH AFTER 21Z.  AS AFTERNOON AND EARLY EVENING PROGRESS...LOOKS
LIKE BETTER...STRONGER CONVECTION WILL BEGIN FARTHER SOUTH OF FA.
EVENTUALLY...SQUALL LINE WILL DEVELOP AND PUSH ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA AT LEAST THIS WILL BE BEST AREA FOR SEVERE
STORMS.  AS SYSTEM CONTINUES TO DIG AND CLOSE-OFF...POTENTIAL FOR
HEAVY RAIN AND FLOODING WILL ALSO BE A CONCERN ACROSS SOUTHEAST PART
OF FA.  WILL THEREFORE ISSUE A FLASH FLOOD WATCH FOR TONIGHT
GENERALLY SOUTHEAST OF A HOLDENVILLE TO MARIETTA LINE.  CLOUDS WILL
BEGIN TO CLEAR ACROSS WESTERN PARTS OF FA BY AT LEAST SATURDAY
MORNING...BUT WILL HOLD ON TO CLOUDS FOR PART OF THE DAY ACROSS
EASTERN PARTS.  SIMILAR TO LAST SYSTEM...WITH COLD CORE OVER
NORTHERN TEXAS...WILL LIKELY HAVE AREA OF SHOWERS AND STORMS THAT
WILL AFFECT MAINLY SOUTHEASTERN PARTS OF FA DURING THE LATE MORNING
INTO THE AFTERNOON ON SATURDAY.

AFTER SYSTEM PUSHES TO THE EAST SATURDAY NIGHT INTO SUNDAY...DRY
WEATHER SHOULD BE THE RULE FOR AN EXTENDED PERIOD. FOR SHORT TERM
PERIOD...WILL LIKELY FOLLOW MORE OF MAV NUMBERS FOR HIGHS AND
LOWS...ESPECIALLY FOR HIGHS ON SUNDAY.

IN THE EXTENDED PERIOD...ANOTHER SYSTEM IN NORTHWEST FLOW WILL HELP
PUSH ANOTHER BOUNDARY THROUGH THE AREA ON MONDAY.  SURFACE HIGH
SHOULD BE CENTERED NEAR OK BY TUESDAY MORNING SO COLDEST OVERNIGHT
LOWS WILL BE TUESDAY MORNING.  A GRADUALLY WARMING TREND IS EXPECTED
WEDNESDAY INTO FRIDAY WITH OVERALL PATTERN BECOMING MORE ZONAL BY
THE END OF THE PERIOD.

FCSTID = 6
OKC   51  63  47  68 /  70  30   0   0
HBR   47  64  47  72 /  40  10   0   0
SPS   45  62  45  72 /  60  30   0   0
GAG   37  64  38  67 /  30  10   0   0
PNC   48  62  46  68 /  60  10   0   0
DUA   54  67  48  68 / 100  40  10   0

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT...OKZ032-041>43-046>48-050>052
TX...NONE.

In the hours before

Special weather statement, Oct 12, 1:00 PM CDT, 3 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-121930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI OCT 12 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON
AND TONIGHT. THE SLIGHT RISK AREA IS TO THE SOUTHEAST OF A LINE FROM
QUANAH...TO WEATHERFORD...TO PERRY. THE MAIN SEVERE WEATHER THREAT
IS LARGE HAIL WITH DAMAGING WINDS BECOMING A THREAT LATER THIS
EVENING. SOUTH CENTRAL AND SOUTHEAST OKLAHOMA HAVE A RISK OF HEAVY
RAINFALL THIS EVENING.

AN INTENSIFYING UPPER LEVEL STORM MOVING INTO WEST TEXAS EARLY THIS
AFTERNOON WILL BRING SUBSTANTIAL LIFT TO AREAS IN THE RISK AREA
STARTING VERY LATE THIS AFTERNOON. A COLD FRONT WILL MOVE ACROSS
WESTERN OKLAHOMA THIS AFTERNOON. AS THE FRONT APPROACHES THE CENTRAL
THIRD OF THE STATE FROM THE WEST IT WILL INTERACT WITH INCREASING
SURFACE MOISTURE AND INITIATE STORMS. AN AREA OF SURFACE LOW
PRESSURE FORMING IN WESTERN NORTH TEXAS MAY HELP CONCENTRATE INITIAL
STORM DEVELOPMENT IN THE RED RIVER REGION BETWEEN QUANAH AND WICHITA
FALLS LATE THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO BE
SUPERCELLS AND THE RISK OF TORNADOES...ALTHOUGH RATHER LOW...IS NOT
ZERO.

AFTER DARK A SQUALL LINE WILL QUICKLY FORM ALONG THE FRONT AS IT
MOVES EAST THROUGH CENTRAL OKLAHOMA. STRONG WINDS MAY BECOME MORE OF
A THREAT WITH THE SQUALL LINE.

EMERGENCY MANAGERS IN THE RISK AREA SHOULD PREPARE FOR ACTIVATION
LATE THIS AFTERNOON AND TONIGHT.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:42 PM CDTSevere Thunderstorm WarningOUNWichita48 min
Oct 12, 4:15 PM CDTSevere Thunderstorm WarningOUNClay45 min
Oct 12, 5:11 PM CDTSevere Thunderstorm WarningOUNClay49 min
Oct 12, 6:19 PM CDTSevere Thunderstorm WarningOUNClay41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.